Alert archive / Tennessee / Wind Advisories in 2017

Wind Advisory 12, NWS Memphis, TN

May 5, 20174 states

NWS Memphis, TN issued this wind advisory at May 5, 2017, 9:11 AM CDT for 4 states. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 5, 2017, 9:11 AM CDT (14:11 UTC)
Expired
May 5, 2017, 5:53 PM CDT
In force
9 hr
Issued by
NWS Memphis, TN
All 40 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Benton County, MS, Coahoma County, MS, DeSoto County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tunica County, MS, Yalobusha County, MS, Carroll County, TN, Crockett County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Haywood County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 4 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 2.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS74 KMEG 051411
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
911 AM CDT Fri May 5 2017

...A Wind Advisory is in effect for for all of Eastern 
Arkansas...the Missouri Bootheel...and portions of west Tennessee 
through late afternoon...

.Windy conditions will prevail across much of the Mid-South as the
Mid-South remains sandwiched between a departing surface low to
our northeast and a surface high to our southwest. This will 
result in a tight pressure gradient through late afternoon.

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-
007-010-TNZ001>004-019>021-048>052-088-089-052215-
/O.NEW.KMEG.WI.Y.0012.170505T1411Z-170505T2300Z/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-
DeSoto-Tunica-Coahoma-Lake-Obion-Weakley-Henry-Dyer-Gibson-
Carroll-Lauderdale-Tipton-Haywood-Crockett-Madison-Shelby-Fayette-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena,
Kennett, Caruthersville, Southaven, Olive Branch, Tunica, 
Clarksdale, Tiptonville, Union City, Martin, Dresden, Paris, 
Dyersburg, Humboldt, Milan, Huntingdon, Ripley TN, Covington, 
Brownsville, Alamo, Jackson, Bartlett, Germantown, Collierville, 
Memphis, Millington, Somerville, and Oakland
911 AM CDT Fri May 5 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

The National Weather Service in Memphis has issued a Wind
Advisory, which is in effect until 6 PM CDT this evening. 

* WINDS...20 to 30 MPH with gusts to 40 MPH.

* TIMING...through late afternoon. 

* IMPACTS...Loose outdoor items will be vulnerable in the wind. 
  Driving may become hazardous...especially for high profile 
  vehicles on west to east roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 to 39 mph are
expected...or gusts will range between 40 and 57 mph. Winds this
strong can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$

AC3
2 follow-up statements
958 
WWUS74 KMEG 052007
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
307 PM CDT Fri May 5 2017

...A Wind Advisory is in effect for for all of Eastern Arkansas...
the Missouri Bootheel...and portions of west Tennessee and
north Mississippi through early evening...

.Windy conditions continue across much of the Mid-South this
afternoon. We have received multiple reports of downed trees and 
powerlines due to the saturated soil coupled with strong winds. 
Conditions are expected to improve by early evening as the 
pressure gradient relaxes. 

MSZ002-003-008-011>013-020-021-TNZ090-052300-
/O.EXA.KMEG.WI.Y.0012.000000T0000Z-170505T2300Z/
Marshall-Benton MS-Tate-Quitman-Panola-Lafayette-Tallahatchie-
Yalobusha-Hardeman-
Including the cities of Holly Springs, Ashland, Senatobia, Marks,
Batesville, Oxford, Charleston, Water Valley, Coffeeville, 
and Bolivar
307 PM CDT Fri May 5 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

The National Weather Service in Memphis has issued a Wind
Advisory, which is in effect until 6 PM CDT this evening. 

* WINDS...20 to 30 MPH with gusts to 45 MPH.

* TIMING...through early evening.

* IMPACTS...Loose outdoor items will be vulnerable in the wind. A
  combination of saturated soil and strong winds may result in
  downed trees and powerlines. In addition, driving may become
  hazardous...especially for high profile vehicles on roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 to 39 mph are
expected...or gusts will range between 40 and 57 mph. Winds this
strong can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-
007-010-TNZ001>004-019>021-048>052-088-089-052300-
/O.CON.KMEG.WI.Y.0012.000000T0000Z-170505T2300Z/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-
DeSoto-Tunica-Coahoma-Lake-Obion-Weakley-Henry-Dyer-Gibson-
Carroll-Lauderdale-Tipton-Haywood-Crockett-Madison-Shelby-Fayette-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena,
Kennett, Caruthersville, Southaven, Olive Branch, Tunica, 
Clarksdale, Tiptonville, Union City, Martin, Dresden, Paris, 
Dyersburg, Humboldt, Milan, Huntingdon, Ripley TN, Covington, 
Brownsville, Alamo, Jackson, Bartlett, Germantown, Collierville, 
Memphis, Millington, Somerville, and Oakland
307 PM CDT Fri May 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WINDS...20 to 30 MPH with gusts to 40 MPH.

* TIMING...through early evening.

* IMPACTS...Loose outdoor items will be vulnerable in the wind. A
  combination of saturated soil and strong winds may result in
  downed trees and powerlines. In addition, driving may become 
  hazardous...especially for high profile vehicles on west to east
  roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 to 39 mph are
expected...or gusts will range between 40 and 57 mph. Winds this
strong can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$

AC3
462 
WWUS74 KMEG 052253
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
553 PM CDT Fri May 5 2017

...Strong winds have ended across the Midsouth...

.Cooling temperatures and a relaxing pressure gradient has 
allowed for the strong northwesterly winds to diminish below 
advisory criteria. Thus the wind advisory has been cancelled.
Winds will continue to taper off over the next two hours but are 
expected to increase late tomorrow morning with gusts near 30 mph.

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>003-007-008-010>013-020-021-TNZ001>004-019>021-048>052-
088>090-060000-
/O.CAN.KMEG.WI.Y.0012.000000T0000Z-170505T2300Z/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-
DeSoto-Marshall-Benton MS-Tunica-Tate-Coahoma-Quitman-Panola-
Lafayette-Tallahatchie-Yalobusha-Lake-Obion-Weakley-Henry-Dyer-
Gibson-Carroll-Lauderdale-Tipton-Haywood-Crockett-Madison-Shelby-
Fayette-Hardeman-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena,
Kennett, Caruthersville, Southaven, Olive Branch, Holly Springs, 
Ashland, Tunica, Senatobia, Clarksdale, Marks, Batesville, 
Oxford, Charleston, Water Valley, Coffeeville, Tiptonville, 
Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, 
Huntingdon, Ripley TN, Covington, Brownsville, Alamo, Jackson, 
Bartlett, Germantown, Collierville, Memphis, Millington, 
Somerville, Oakland, and Bolivar
553 PM CDT Fri May 5 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Memphis has cancelled the Wind
Advisory. 

$$

JAB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at May 5, 6:42 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 5, 6:42 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
642 AM CDT Fri May 5 2017

.UPDATE...

Updated for the 12Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 341 AM CDT Fri May 5 2017/

DISCUSSION...
The occluded upper-level cyclone continues to move slowly east
across the region early this morning. Light rain showers and areas
of drizzle continue across much of the Mid-South at this time but
this precipitation will gradually shift east this morning, with
only a 20-30% chance of showers across the Tennessee Valley by
early afternoon. Rainfall amounts will remain on the low side
across most of the CWA, but some areas in northwest TN could pick
up another quarter inch. Otherwise, expect a gradual clearing
trend this afternoon and evening. Winds will be gusty from the
northwest through the afternoon hours with sustained wind speeds
approaching 20 mph with gusts to 30 mph. At this time, it appears
that winds will be just below Wind Advisory Criteria. Dry weather
is anticipated tonight with mostly clear skies. Overnight low
temperatures will be in the 40s across the Mid- South.

Sunny and dry weather is expected Saturday morning and will
continue across the majority of the area throughout the remainder
of the weekend. However, a weak cold front is progged to move
south into northwest TN by Saturday afternoon, continuing south
during the evening hours. Instability will be limited, but there
is a slight chance for a few showers along this boundary, mainly
between 3-9 PM along a Lexington-Dyersburg line. Should any
showers develop, they should remain isolated and will likely
dissipate quickly after sunset. Temperatures will rebound in the
70s both Saturday and Sunday.

Generally dry weather is expected to persist through Tuesday as a
shortwave ridge settles over the lower Mississippi Valley. A warm
front is progged to lay from northern MO, across western KY, and
into middle TN by Tuesday afternoon. This boundary could spark a
few showers, but at this time the best chance will be to the north
and east of the CWA. Thus, no precipitation has been included at
this time. The warming trend will continue early next week with
afternoon highs reaching the low/mid 80s by Tuesday.

The next notable chance for precipitation will be over the latter
half of the week. A few showers and thunderstorms will be possible
as early as Wednesday, but rain chances will increase for Thursday
as the next shortwave trough moves east across the Southern
Plains, eventually phasing with the northern stream over the Ohio
Valley on Friday. There is pretty good agreement between the ECMWF
and GFS with the evolution of the synoptic pattern, lending
toward higher confidence of organized late week precipitation.

Johnson

&&

.AVIATION...
12Z TAF cycle

IFR conditions over eastern sections of the forecast area will
continue through the morning hours before improving to VFR this
afternoon. Otherwise, VFR conditions will continue over the
remainder of the forecast area for much of the forecast period.
Light rain is currently over much of west Tennessee and northwest
Mississippi. This activity will slowly push east and move out of
the forecast area by this evening. Winds will be mainly from the
northwest at 10 to 20 knots with higher gusts through this evening
before diminishing to 5 to 10 knots.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 5, 4:23 AM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
423 AM CDT Fri May 5 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
423 AM CDT Fri May 5 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Major river flooding will continue along the Black and Current
Rivers, as well as Big River Running Creek. This flooding has been
exacerbated by breaches in the levee and will continue into the
weekend.

In addition, gusty northwest winds will affect the Mid-South
today. A wind advisory may be required for this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread flooding will continue along the Black and Current
Rivers, as well as Big River Running Creek through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:35 PM CDTAreal Flood WarningMEGClay, Lawrence, Randolph24 hr
May 5, 5:04 PM CDTRiver Flood AdvisoryMEGDecatur, Hardin8 days
May 5, 5:04 PM CDTRiver Flood AdvisoryMEGDecatur, Perry11 days

Nearby

Wind Advisories in Tennessee, 2017Wind Advisories in Arkansas, 2017Wind Advisories in Mississippi, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.